Danielė Jonušaitė1, Viktorija Zamaliauskaitė1, Aurimas Opolskis2, Daimantas Milonas2
1 Lithuanian University of Health Sciences, Medical Academy, Faculty of Medicine, Kaunas, Lithuania
2Department of Urology, Medical Academy, Lithuanian University of Health Sciences
Introduction. Priapism is a condition that often requires emergency treatment to spare erectile function.
Case report. This is a case report on a patient from the Lithuanian University of Health Sciences Kaunas Clinics with a very rare cause of priapism. The 41-year-old patient was hospitalized with a diagnosis of myocardial infarction, which was being treated with stent insertion, followed by conservative therapy with antiaggregants and heparin. A few hours later after the initiation of the treatment, a genitourinary examination revealed a rare case of heparin-induced priapism. The condition was treated conservatively with multiple cold and mechanical pressure applications, followed by blood aspirations, which led to surgical shunt insertion due to ineffective outcomes.
Conclusion. Although the only known pathogenetic mechanism of heparin-induced priapism is associated with heparin-induced thrombocytopenia, the patient’s blood test didn’t reveal any abnormalities so the real pathogenetic mechanism of this priapism case remains unclear. Clinicians should acknowledge the possibility of priapism development after treatment initiation with heparin and inform their patients about this rare adverse effect.
Keywords: priapism, heparin, protracted priapism, drug-induced priapism.